header

Antidepressants And Weight Gain

Antidepressants and weight gain - here's help to prevent pounds creeping on as you treat menopausal depression.

ADVERTISEMENT

Why is it that some antidepressants cause weight gain - a truly unwelcome side effect if you are already aware of developing a menopausal fat belly? Antidepressants are one of the most widely used treatments for depression, and it pays to wise up on their effects.

Weight gain isn't a problem with all antidepressant medicines and all patients, so the effects clearly vary between individuals. It's thought that up to 25% of people on antidepressants may experience weight gain. The extra pounds appear gradually, after six months or more on the drug, and those affected could gain up to 10lb or more.

Some experts believe that antidepressants increase appetite, producing a craving for carbohydrates and sweet, fatty foods that is hard to withstand. It's also possible that they influence your metabolism as well, so that even if you don't eat any more than usual, you could still put on weight.

It could simply be, that as antidepressants lift your mood, you start to take pleasure in food again, and eat more than you did when depressed.

What can you do about antidepressants and weight gain?

Exercise can help to lift depression
ŠIstockphoto.com/Katja Kodba

You could ask your physician to switch you to another type of medication. See details below of the types of antidepressant that are most likely to make you gain weight.

Making sure you have a healthy menopause diet is also important. Drop the junk food and up the amount of fresh fruit and vegetables you eat.

Include exercise in your daily life.Exercise can help to lift mild to moderae depression on its own and exercise can also help you to lose weight.

Getting enough exercise is essential for menopausal women, and along with good diet and stress management is one of the vital elements in avoiding weight gain in menopause. If you're in the grip of menopause depression, then exercise becomes all the more important.

Which drugs cause antidepressants weight gain?

If you're considering a course of antidepressants to help you deal with depression, take the time to discuss possible weight effects with your physician.
  • Tricyclic antidepressants (Elavil, Tofranil) and the monoamine oxidase inhibitor drugs (Nardil, Parnate) are the most likely to cause a weight increase.
  • Weight gain is a known side effect of Mirtazapine (Remeron).
  • The SSRI antidepressants are thought to be the least likely to make you put on extra pounds, but because weight gain is gradual it may only start to become noticeable after several months on one of these medicines. Paxil (paroxetine) is the SSRI that most often produces weight gain, and Zoloft (sertraline) the SSRI that is least likely to make you fat.

Go back to the top of Antidepressants And Weight Gain. Go to the Home Page of Beat Menopause Weight Gain.

Bookmark and Share

OUR FREE REPORT!
Get the Healthy Eating Habit and Lose Weight For Ever
We hate spam and will never give away or sell your email address

FEEL GOOD IN YOUR BODY!

Beat-menopause-weight-gain.com does not offer medical advice. Please consult your physician before making any changes to your usual lifestyle.
View our Terms of Use and Privacy Policy


Page copy protected against web site content infringement by Copyscape


Beat Menopause Weight Gain - Feel Good in Your Body! - All Rights Reserved - Copyright© 2008-2012